Let me catch everyone up to date. A lot has happened on the anti-depression front since I posted back in February.
I was taking Lexapro, but it had an unwanted side effect. Suffice to say, it was a Male problem.
I mentioned it to my doctor and he had a few suggestions, the least tasteful to me was Viagra. Sorry, I didn’t want to become a meme.
His second suggestion was take another antidepressant in conjunction with the Lexapro, one that could possibly negate the side effect.
He suggested Wellbutrin. He said both drugs were well-tolerated and since they had a different way of handling depression, many people take both.
Sidebar: Ok, I’m going to get boringly medical here. There are several types of antidepressants. Selective Seratonin Reuptake Inhibitors (SSRIs) (Lexapro is one) prevent the reabsorption of neurotransmitters into the body so that more are available to the brain. Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs) are similar to SSRIs but inhibit the reuptake of both norepinephrine and serotonin. Then there are the Atypical Antidepressants, another type that includes Welbutrin, which is a dopamine reuptake inhibitor. And Remeron (which I’ll get to), which is a noradrenergenic antagonist that blocks receptors of the stress hormone epinephrine (adrenaline) to the brain.
Got all that? Good. There will be a test at the end.
So I took the Wellbutrin along with the Lexapro for less than two weeks. Nothing on the Male problem front. Unfortunately, the two drugs, instead of being friends, started fighting. I became upset even quicker than normal (my normal which is similar to The Hulk’s normal), snapping at people and feeling a dull rage.
So we stopped the Welbutrin, went to a half dosage of the Lexapro to see how that would go. It still didn’t go, if you catch my drift.
The doc suggested another antidepressant, the aforementioned Remeron, but I was to take it at night because it had the side effect of making you drowsy.
Hell! Drowsy? That’s like saying Rip Van Winkle took a short nap. I’d take the Remeron at 8pm in the evening and although I got a sound night’s sleep (not even my dogs wanting to go outside woke me) I would wake up groggy and unable to really function until late in the morning.
In the meantime, I took half a dose of the Lexapro for about a week before stopping.
I stopped the Lexapro Sunday May 5th. By Tuesday I was getting waves of dizziness, discovered when I almost fell off my treadmill. I thought it was a cold, but the dizziness increases, accompanied by a massive headache if I turned my head or even my eyes.
I tried to see my doc, but he was on vacation. I saw a substitute doc. She examined me for a cold. Nothing. It wasn’t until I wondered if stopping the Lexapro might have caused it.
She said yes. And because I was also having weird, disjointed dreams, I should cut the Remeron dosage in half until I could see my own doc.
When I got home, the first thing I did was take a half tab of the Lexapro. The dizziness went away. Score one for self-medicating!
I continued to take a half dose of the Lexapro until this past Saturday, May 19, when I ran out, and a half dose of the Remeron until I ran out this Tuesday.
I saw my doc yesterday We talked things over. I suggested giving the Wellbutrin another try only this time solo. I had done some further research on Wellbutrin. Not only is it used to treat depression, as well as Seasonal Affective Disorder (SAD), it is also used to relieve symptoms of ADHD. Bonus! He agreed.
I started my first half dose yesterday and I’ll take half doses until Friday when I go to two tabs a day, one in the morning and one in the afternoon.
Unlike the Lexapro, which made me almost manic the first few times I took it until my body stabilized, I have no such reaction with the Wellbutrin.
And since this is only day two, I have no further information to offer.
Here’s hoping for better days.
And if you think you have depression, talk to your doctor, for goodness sake!